Advertisement

Inventiones mathematicae

, Volume 125, Issue 3, pp 451–485 | Cite as

Upper bound on the characters of the symmetric groups

  • Yuval Roichman

Abstract

Let C be a conjugacy class in the symmetric group S n , and λ be a partition of n. Let f λ be the degree of the irreducible representation S λ , χ λ (C)– the character of S λ at C, and r λ (C)– the normalized character χ λ (C) f λ .

We prove that there exist constants b > 0 and 1 > q > 0 such that for n > 4, for every conjugacy class C in S n and every irreducible representation S λ of S n ∣r λ (C)∣≦ ( max {q,λ 1 n, λ 1 ′ n}) b ⋅ supp(C)

where supp (C) is the number of non-fixed digits under the action of a permutation in C, λ 1 is the size of the largest part in λ, and λ 1 is the number of parts in λ.

The proof is obtained by enumeration of rim hook tableaux, the Hook formula and probabilistic arguments.

Combinatorial, algebraic and statistical applications follow this result. In particular, we estimate the rate of mixing of random walks on the alternating groups with respect to conjugacy classes.

Keywords

Irreducible Representation Conjugacy Class Symmetric Group Statistical Application Probabilistic Argument 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1996

Authors and Affiliations

  • Yuval Roichman
    • 1
  1. 1.Department of Mathematics, Harvard University, Cambridge, MA 02138, USA; e-mail: yuval@ math.harvard.eduUS

Personalised recommendations